Alert archive / New York / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 65, NWS Albany, NY

August 13, 2025Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 13, 2025, 1:28 PM EDT for Schoharie County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2025, 1:28 PM EDT (17:28 UTC)
Expired
Aug 13, 2025, 2:19 PM EDT
In force
51 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Schoharie County, NY

The radar

The Albany radar (KENX), 31 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:34 AM EDT, 6 hours 54 minutes earlier.

Area forecast discussion, Aug 13, 6:34 AM EDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
634 AM EDT Wed Aug 13 2025

.SYNOPSIS...
Muggy and hot today with increasing clouds ahead of an
approaching boundary that will likely result in isolated to
scattered showers and thunderstorms this afternoon into this
evening. As a secondary front pushes through tomorrow,
additional showers and storms are expected, especially south and
east of the Capital District. Dry and warm conditions return
Friday and Saturday before a stronger cold front pushes through
on Sunday resulting in additional chances for showers and
storms.

&&

.DISCUSSION...
Key Messages:

 - Combination of hot temperatures and higher humidity today
   will result in feels-like temperatures in the low to mid 90s
   in immediate valley locations this afternoon.

 - 40-70% chances for isolated to scattered areas of rain
   showers and thunderstorms this afternoon into early evening across
   eastern New York and western New England.

Latest water vapor imagery shows a trough digging into the Great
Lakes with forcing for ascent ahead of it resulting in areas of
showers and thunderstorms that are tracking westward. Southerly
flow ahead of the approaching shortwave trough will support
increased low and mid-level moisture spreading into the
Northeast resulting in higher humidity today compared to the
past few days. This wind regime will also maintain the very warm
temperatures we have experienced the past few days with 850hPa
isotherms once again reaching +15C to +17C. While this will once
again lead to hot temperatures climbing into the upper 80s to
low 90s, increasing cloud coverage ahead of the incoming
boundary and higher humidity should result in temperatures
falling a degree or two shy of yesterday's highs. The 25th to
75th percentile guidance from the NBM shows temperatures
generally peaking between the mid-80s to low 90s for most. Even
still, the higher humidity will compensate for the slightly
lower temperature leading to uncomfortable "feel-like
temperatures" or heat index values rising into the low to mid
90s. As stated in the previous forecast, we held off on heat
advisories given coverage of 95F+ heat index values is limited
to the immediate valley areas. Also, the HeatRisk graphics
still only "moderate" heat-related impacts with a few isolated
areas of "major".

With such a hot and humid air mass in place, surface-based CAPE
values rise to 1000 - 2000 J/kg per the latest HREF supporting
thunderstorm development as the front tracks into our area;
however, shear profiles are unimpressive given very weak flow
aloft with effective shear values near or under 20kts. In
addition, lapse rates are poor only maxing out near 5-5.5C/km
due to warm temperatures aloft. These factors will limit
updraft strength; however, the HREF still shows a few instances
of a 10% chance for 10m AGL wind gusts exceeding 30mph mainly
from 18 - 23 UTC coincident with where we have higher instability
present focused in the Hudson Valley. In addition, forecast
soundings show steep low-level lapse rates 8-9C/km, sufficient
low-level convergence along the boundary, and DCAPE values >500
J/kg. Such environments can support an isolated damaging wind
risk, should updrafts grow tall enough and downdrafts accelerate
towards the surface.

While latest CAMS show a broken line of isolated to scattered
shower/storm clusters tracking south and east this afternoon,
high res guidance suggests storm coverage could increase mainly
south of I-90 as a shortwave from PA provides additional forcing
for ascent within the more buoyant environment within the mid-
Hudson Valley/eastern Catskills and parts of western New
England. SPC introduced a "marginal" risk (level 1 of 5) for
this region in its Day 1 Convective Outlook for an isolated
damaging wind gust threat. In addition, with a plume of enhanced
PWATs nearing 1.50 - 2" focused ahead of the boundary, any
storm can produce brief heavy downpours. Any rain will be
beneficial given month- to- date precipitation is generally
under 1 inch.

The boundary continues to push south and east through the
forecast area this evening with shower/storm coverage weakening
after sunset (which is now before 8pm for the first time since
early May). The true cold front then approaches tomorrow from
northwest to southeast. With a lingering warm and humid
environment mainly south and east of the Capital District and
stronger environmental shear nearing 30kts combined with
forcing for ascent from the incoming parent shortwave trough,
there is medium confidence in renewed shower and storm development
in the mid-Hudson Valley into NW CT as SB cape values again
reach 1000 - 1500 J/kg. There is uncertainty regarding timing
and storm coverage given that the more buoyant air mass shifts
south and eastward through the day as the front approaches and
may shift out of our area by the time the stronger forcing
arrives during the afternoon. For now, maintain high chance and
likely POPs mainly south and east of I-90 with chance and slight
chance elsewhere as isolated showers/storms look to develop
along the true cold front/wind shift boundary. Otherwise, we
remain warm and muggy for one last day on Thursday with high
temperatures rising into the mid to upper 80s but higher cloud
coverage should prevent temperatures from topping 90.

Northerly winds in the wake of our cold front Thursday night
into Friday will usher in a much drier air mass with more
comfortable dew points/humidity as a Canadian sfc high builds
into the Northeast. Dry and mostly sunny into Saturday before
our next cold front arrives on Sunday. With a more potent
shortwave trough from Canada swinging south and eastward
directing a sfc cold front into the Northeast, maintained
widespread chance POPs for Sunday afternoon.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions at all TAF sites this morning through 13/17z. Scattered
rain showers and thunderstorms develop this afternoon across
all TAF sites but forecast confidence is low in exact timing and
impact so continued to mention thunderstorm and shower activity
in PROB30 groups. Heavy rainfall could occur today with any
developed thunderstorm impacting visibility and ceilings down to
MVFR/IFR conditions. Rain shower and thunderstorm activity
decreases after 14/00z, but lingering showers could occur
overnight where confidence is low to include mention outside of
PROB30 groups. Winds become southerly to southwesterly between 5
and 10 knots through this evening. Winds become light and
variable again tonight.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Monday: No Operational Impact. NO SIG WX.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert from 11 AM this morning to 11 PM EDT this
     evening for CTZ001-013.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Humphrey/Speciale
DISCUSSION...Speciale
AVIATION...Webb

In the hours before

Special weather statement, Aug 13, 11:29 AM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Albany NY
1129 AM EDT Wed Aug 13 2025

NYZ040-047-048-131615-
Schoharie NY-Western Schenectady NY-Montgomery NY-
1129 AM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCHENECTADY...
NORTHEASTERN SCHOHARIE AND SOUTH CENTRAL MONTGOMERY COUNTIES THROUGH
1215 PM EDT...

At 1129 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cobleskill, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cobleskill, Duanesburg, Schoharie, Delanson, Central Bridge,
Carlisle, Esperance, Duane, Lykers, Old Central Bridge, Lawyersville,
Rockwell Corners, Grovenor Corners, Old Stone Fort, Market Corners,
Quaker Street, Little York, Becker Corners, Burtonsville, and Shutts
Corners.

This includes Interstate 88 between exits 22 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4284 7448 4280 7412 4273 7415 4273 7418
      4272 7417 4268 7417 4262 7420 4260 7422
      4258 7422 4269 7455
TIME...MOT...LOC 1529Z 289DEG 14KT 4273 7443

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Frugis
Special weather statement, Aug 13, 12:19 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Albany NY
1219 PM EDT Wed Aug 13 2025

NYZ048-049-051-052-131700-
Eastern Albany NY-Eastern Schenectady NY-Western Schenectady NY-
Western Albany NY-
1219 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SCHENECTADY AND
NORTHERN ALBANY COUNTIES THROUGH 100 PM EDT...

At 1218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Altamont, or near Rotterdam, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Albany, Rotterdam, Colonie, Guilderland, Duanesburg, Voorheesville,
Altamont, Knox, Shakers, Meadowdale, Gifford, Maywood, Dunnsville,
Karner, Hartmans Corners, Fort Hunter, North Bethlehem, Duane Lake,
Roessleville, and Fullers.

People attending Altamont Fair should seek safe shelter immediately!

This includes the following highways...
 New York State Thruway between exits 24 and 25.
 Interstate 890 near exit 9.
 The Adirondack Northway between exits 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4263 7415 4276 7414 4277 7381 4266 7380
TIME...MOT...LOC 1618Z 270DEG 16KT 4271 7404

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Frugis
Special weather statement, Aug 13, 12:50 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Albany NY
1250 PM EDT Wed Aug 13 2025

NYZ052-131730-
Eastern Albany NY-
1250 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ALBANY COUNTY THROUGH
130 PM EDT...

At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Voorheesville, or near Delmar, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Albany, Delmar, Voorheesville, Feura Bush, Selkirk, New Scotland,
Clarksville, Bleecker Stadium, Slingerlands, Normansville, South
Albany, Selkirk Yards, Spawn Hollow, Beckers Corners, Callanans
Corners, Karlsfeld, Keefers Corners, Reidsville, Bethlehem Heights,
and Meyers Corners.

People attending New York State Food Festival - Empire State Plaza
should seek safe shelter immediately!

This includes the following highways...
 Interstate 87 between exits 21A and 23.
 Interstate 787 between exits 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4267 7374 4265 7374 4262 7376 4259 7376
      4258 7375 4253 7376 4250 7378 4250 7403
      4267 7403
TIME...MOT...LOC 1649Z 274DEG 13KT 4260 7394

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Frugis
Special weather statement, Aug 13, 1:17 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Albany NY
117 PM EDT Wed Aug 13 2025

NYZ051-058-059-131800-
Eastern Greene NY-Western Greene NY-Western Albany NY-
117 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ALBANY AND
NORTHEASTERN GREENE COUNTIES THROUGH 200 PM EDT...

At 117 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Preston Hollow, or 13 miles northeast of Hunter,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cairo, Durham, Durso Corner, East Durham, Norton Hill, Greenville
Center, Round Top, Result, Earlton, Sanfords Corners, Limestreet,
Kiskatom, Sunside, Climax, Cairo Junction, Three Town Bridge, Place
Corners, Lambs Corner, Oak Hill, and Hervey Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4236 7425 4246 7411 4245 7403 4243 7403
      4244 7399 4237 7382 4219 7395
TIME...MOT...LOC 1717Z 305DEG 14KT 4236 7406

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Frugis

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:29 AM EDTSpecial Weather StatementALYSchoharie46 min
Aug 13, 12:19 PM EDTSpecial Weather StatementALYAlbany41 min
Aug 13, 12:50 PM EDTSpecial Weather StatementALYAlbany40 min
Aug 13, 1:03 PM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Greene, Rensselaer57 min
Aug 13, 1:17 PM EDTSpecial Weather StatementALYGreene43 min
Aug 13, 1:25 PM EDTSevere Thunderstorm WarningALYColumbia, Greene65 min
Aug 13, 2:05 PM EDTSpecial Weather StatementALYWashington25 min
Aug 13, 2:31 PM EDTSpecial Weather StatementALYColumbia29 min
Aug 13, 2:34 PM EDTSpecial Weather StatementALYWashington41 min
Aug 13, 3:54 PM EDTSpecial Weather StatementALYDutchess36 min
Aug 13, 4:35 PM EDTSevere Thunderstorm WarningALYDutchess55 min
Aug 13, 4:49 PM EDTAreal Flood AdvisoryALYDutchess106 min
Aug 13, 3:03 PM EDTSevere Thunderstorm WarningALYBennington, Windham42 min
Aug 13, 4:03 PM EDTAreal Flood AdvisoryALYWindham2 hr
Aug 13, 4:06 PM EDTSpecial Weather StatementALYWindham24 min

Nearby

Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.